Alert archive / Colorado / Winter Storm Warnings in 2020

Winter Storm Warning 4, NWS Pueblo, CO

March 12, 2020Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm warning at Mar 12, 2020, 3:17 PM MDT for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Mar 13, 2020, 2:00 AM MDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 3:17 PM MDT (21:17 UTC)
In effect from
Mar 13, 2020, 2:00 AM MDT
Expired
Mar 14, 2020, 12:00 AM MDT
In force
22 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS45 KPUB 122117
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
317 PM MDT Thu Mar 12 2020

COZ068-130530-
/O.UPG.KPUB.WS.A.0007.200313T1200Z-200314T1200Z/
/O.NEW.KPUB.WS.W.0004.200313T0800Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
317 PM MDT Thu Mar 12 2020

...WINTER STORM WARNING IN EFFECT FROM 2 AM FRIDAY TO MIDNIGHT
MDT FRIDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 18
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 2 AM Friday to midnight MDT Friday night.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning commute over Wolf
  Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
7 follow-up statements
936 
WWUS45 KPUB 130240
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
840 PM MDT Thu Mar 12 2020

COZ068-131045-
/O.CON.KPUB.WS.W.0004.200313T0800Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
840 PM MDT Thu Mar 12 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 AM FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 
  18 inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 2 AM Friday to midnight MDT Friday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning commute over 
  Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
455 
WWUS45 KPUB 130256
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
856 PM MDT Thu Mar 12 2020

COZ068-131100-
/O.CON.KPUB.WS.W.0004.200313T0800Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
856 PM MDT Thu Mar 12 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 AM FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 16
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 2 AM Friday to midnight MDT Friday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
893 
WWUS45 KPUB 130954
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
354 AM MDT Fri Mar 13 2020

COZ068-131800-
/O.CON.KPUB.WS.W.0004.000000T0000Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
354 AM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Heavy snow. Additional snow accumulations of 6 to 14 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be very difficult with roads becoming
  slick and snowpacked.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-075-131800-
/O.NEW.KPUB.WW.Y.0018.200313T0954Z-200314T0600Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
354 AM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Snow. Additional snow accumulations of 4 to 8 inches. 
  Winds gusting as high as 40 mph.

* WHERE...Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Hazardous conditions can be expected with poor
  visibility in heavy snow at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
069 
WWUS45 KPUB 131713
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1113 AM MDT Fri Mar 13 2020

COZ068-140115-
/O.CON.KPUB.WS.W.0004.000000T0000Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1113 AM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Heavy snow. Additional snow accumulations of 6 to 12
  inches. Winds gusting as high as 40 mph. A brief thunderstorm
  with very heavy snow and near zero visibility will be possible. 

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be very difficult with roads becoming 
  slick and snowpacked.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-075-140115-
/O.CON.KPUB.WW.Y.0018.000000T0000Z-200314T0600Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
1113 AM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow. Additional snow accumulations of 4 to 8 inches. 
  Winds gusting as high as 40 mph.

* WHERE...Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Hazardous conditions can be expected with poor 
  visibility in heavy snow at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
216 
WWUS45 KPUB 132131
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
331 PM MDT Fri Mar 13 2020

COZ068-140545-
/O.CON.KPUB.WS.W.0004.000000T0000Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
331 PM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Heavy snow. Additional snow accumulations of 3 to 5 
  inches. Winds gusting as high as 40 mph. A brief thunderstorm 
  with very heavy snow and near zero visibility will be possible.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be very difficult with roads becoming 
  slick and snowpacked.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-075-140545-
/O.CON.KPUB.WW.Y.0018.000000T0000Z-200314T0600Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
331 PM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches. 
  Winds gusting as high as 40 mph. A brief thunderstorm 
  with very heavy snow and near zero visibility will be possible.

* WHERE...Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Hazardous conditions can be expected with poor 
  visibility in heavy snow at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
448 
WWUS45 KPUB 140312
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
912 PM MDT Fri Mar 13 2020

COZ068-140600-
/O.CON.KPUB.WS.W.0004.000000T0000Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
912 PM MDT Fri Mar 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Heavy snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-075-140600-
/O.CON.KPUB.WW.Y.0018.000000T0000Z-200314T0600Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
912 PM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet 
  and Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
934 
WWUS45 KPUB 140534
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1134 PM MDT Fri Mar 13 2020

COZ068-140645-
/O.EXP.KPUB.WS.W.0004.000000T0000Z-200314T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1134 PM MDT Fri Mar 13 2020

...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Snow showers will continue through the night with an inch or two
of additional snow possible. 

$$

COZ073-075-140645-
/O.EXP.KPUB.WW.Y.0018.000000T0000Z-200314T0600Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
1134 PM MDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Snow showers will be possible through the night with light
accumulations possible.

$$

Hodanish

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 11:42 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 12, 11:42 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Thu Mar 12 2020

.SHORT TERM...(Today and tonight)
Issued at 352 AM MDT Thu Mar 12 2020

Forecast concerns are temperatures with cold front backing across
the Plains today, along with the potential for drizzle/freezing
drizzle late tonight into early Friday morning.

Water vapor imagery is indicating moderate to strong west to
northwest flow aloft across the region with an embedded short wave
translating across the northern Rockies at this time. Water vapor
imagery is also indicating an upper low spinning offshore of the
Northern California Baja with Pacific moisture streaming through the
flow across the Desert Southwest and into the Rockies. Regional
radars are indicating scattered showers across the northern and
central mountains at this time. At the surface, induced lee
troughing across the Plains has set up strong gradient flow across
the higher terrain, with gusty westerly winds of 25 to 50 mph
realized early this morning across the lower eastern slopes along
and west of the I-25 Corridor, with the strongest winds currently
over the higher terrain and along and west of the southern I-25
Corridor. Surface data is also indicating the passing systems cold
front currently lying across the Colorado and Wyoming border.

For today, latest models in good agreement of westerly flow aloft
weakening through the day and becoming more southwest through
tonight as the Northern Rockies wave continues to translate across
the High Plains and the California Baja system finally starts to
move onshore this afternoon and into the Desert Southwest by early
Friday morning. As the Northern Rockies system moves east, will see
breezy westerly winds diminishing over and near the higher terrain
with winds across the plains becoming easterly through the late
morning and afternoon, as the cold front backs across southeast
Colorado. With a mild start to the day, should see temperatures
warming into the 50s and 60s across the Plains through the late
morning, with steady and then slowly falling temperatures for the
afternoon. Further west, temperatures to be around yesterday levels,
with highs in the 40s and 50s across the higher terrain and mainly
30s at the peaks. Snow showers across the central mountains to
diminish through the morning, as moisture and orographic flow
diminish behind the passing wave.

For tonight, moist upslope flow deepens across the Plains with
stratus developing through the late evening and overnight hours
across the Plains. Soundings indicating shallow moisture increasing
through the late evening hours leading to the potential for drizzle
and freezing drizzle, especially near the higher terrain in the
Peaks Peak region, with enhanced southerly low level flow. Currently
not expecting a lot of impact from any freezing precipitation, as
any accumulation would be on mainly elevated surfaces with roads
remaining warm through the night. Further west, will see increasing
precipitation chances after midnight, especially for the southern
mountains, as moisture and lift ahead of the upper low move into the
area.

.LONG TERM...(Friday through Wednesday)
Issued at 352 AM MDT Thu Mar 12 2020

Challenging forecast for Friday with respect to precipitation
types and snowfall amounts as the closed upper low across the
Desert Southwest fills and lifts northeastward into western CO by
the afternoon. Freezing drizzle along the lower eastern slopes of
the southeast mountains and adjacent I-25 corridor appears to
quickly switch over to snow during the morning as moisture rapidly
deepens with a leading impulse which lifts northward across the
area through the morning. In fact have adjusted probability of
precip type grids to take precip over to all snow by 15z. While
snow still looks to fall heaviest across the mountains, especially
the eastern San Juans, the remainder of the area appears to have
a quick burst of snow in and near the mountains with a rain/snow
mix across the plains during the morning when overrunning will be
strongest. By afternoon, the upper jet translates in aloft and a
dry slot should spread into southern and eastern sections of the
area. Precipitation will become more convective/showery in nature
after that point. The Pikes Peak region will see temperatures
hover near to slightly above freezing through the day, so the greatest
snowfall across the lower elevations will likely be over this
region as well as portions of the upper Arkansas River valley.
However residual warmth in the ground will likely contribute to
some melting which is likely to mitigate impacts to travel. Have
kept snowfall amounts in the 1 to 3 inch range for now across the
lower elevations. The remainder of the mountains could see some
advisory snowfall amounts, particularly higher areas through the
day. QPF in latest runs has decreased across the eastern San Juan
mountains likely due to a slight northward shift in the track of
the system which shallows out the moisture a little more quickly.
Have maintained the winter storm watch for now while we wait for
these details to get resolved. Snowfall totals are hovering right
around low end warning criteria for this region with 7-14 inches.
Soundings are unstable, so some embedded thunder will be possible
across the mountains Friday afternoon which will lead to some
locally intense snowfall rates.

Across the plains, soundings suggest a brief all snow or rain/snow
mix during the more intense precipitation on Friday, but with
temperatures warming above freezing in the afternoon, any brief
accumulations should quickly melt. The system pulls east of the
area Friday night with precipitation quickly decreasing during the
evening.

Southwest flow aloft for Saturday brings a reprieve in the wintry
weather. There is quite a spread in the model guidance for highs
on Saturday across the plains as GFS suggests lee troughing will
push eastward into the adjacent plains, and NAM12 hangs on to
upslope flow through the day. EC guidance is a nice split between
the two solutions and have leaned a little cooler across the far
eastern plains but on the warmer side of guidance down around KTAD
where westerly winds are more likely to mix down. Another weak
disturbance tries to produce some overrunning precipitation across
the far eastern plains Saturday night, with southerly flow and
upslope for the Palmer Divide suggesting a potential for
stratus/fog to develop over the Colorado Springs area towards
morning. Have kept low end pops confined to far eastern plains for
now.

Next upper low drops southward along the west coast for Sunday
into early next week. Northern stream trof sends another cold
front into eastern Colorado on Monday with the potential for
southerly flow to advect 40+ dew points northward into the far
eastern plains early next week. Mountains look drier for Sunday
and Monday as the upper low remains off the west coast. However,
the plains could see some showers/thunderstorms by Monday
depending on extent of low level moisture advection. Upper low
advances eastward into CA/NV by Wednesday putting CO under a deep
southerly fetch. Eventually this will spread rain/snow into
western portions of the area and this pattern suggests the
potential for a dry line to take shape somewhere over/near the
eastern CO plains by mid week. Overall, its looking like a more
spring like pattern with the potential for thunderstorms across
the plains towards the end of the extended. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Mar 12 2020

At KCOS and KPUB, VFR conditions today and this evening with winds
become more e-ne through the day as front pushes south and west
through the area. IFR cigs will develop overnight after 06z, with
some brief dz/fzdz after 09z. Precip will transition to snow both
sites fairly quickly after 12z Fri, with IFR to LIFR conditions
through the morning.

At KALS, VFR today and this evening, then vcsh developing after
08z with patchy MVFR conditions. Steadier snow develops after 12z
Friday, with a period of IFR cigs/vis likely after 15z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday morning through late Friday night
for COZ068.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Mar 12, 5:28 AM MDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
528 AM MDT Thu Mar 12 2020

COZ058>089-093>099-131130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
528 AM MDT Thu Mar 12 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated snow showers will continue across the Continental Divide
through the morning before diminishing through the afternoon. Any
additional snowfall is expected to be light.

A cold front will back across the southeast plains this morning and
afternoon, with moist low level upslope continuing through the late
afternoon and evening hours. This will allow for areas of drizzle,
fog and patchy freezing drizzle to develop across the lower eastern
slopes of the southeast mountains and portions of the I-25 corridor
late tonight and into early Friday morning. Locations most likely to
see freezing drizzle include El Paso, portions of Fremont and
western Pueblo county near the mountains. Recent warm ground
temperatures should limit any patchy light ice accumulation to
elevated road surfaces, such as bridges or overpasses, in or near
the higher terrain early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A fast moving system will bring snow to the mountains on Friday
with the heaviest falling across the eastern San Juan mountains.
Snowfall accumulations of 7 to 14 inches will be possible through
Friday evening with the heaviest falling through the day. The
remainder of the mountains should see snowfall amounts in the 2 to
8 inch range for the higher elevations of the La Garitas, eastern Sawatch,
and western Mosquito ranges as well as the crest of the Sangre De
Cristo mountains. A rain snow mix will spread across the
southeast plains on Friday after a brief wintry mix of freezing
drizzle across portions of El Paso, Fremont and western Pueblo
counties. The lower elevations will see up to 3 inches of snow,
with the heaviest falling across the Pikes Peak region where
temperatures will hover around freezing. Residual warmth in the
ground and pavement surfaces should result in melting which should
reduce impacts to travel across the lower elevations. The system
pulls east of the area Friday night with drier weather returning
for Saturday.

There is the potential for some fog and light showers Saturday
night as a weak disturbance moves across the region. A stronger
system will approach the area by mid week bringing another uptick
in snow showers to the mountains with showers and even a spring
like thunderstorm possible across the plains towards mid to late
week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight.

23/31

Nearby

Winter Storm Warnings in Colorado, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.